Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 33, NWS Las Vegas, NV

August 30, 1998Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 30, 1998, 5:30 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1998, 5:30 PM PDT (00:30 UTC)
Expired
Aug 30, 1998, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3052 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 310031
FFWLAS
NVC017-310330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT SUN AUG 30 1998


*  FLASH FLOOD WARNING FOR
   NORTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

*  UNTIL 830 PM PDT

*  SOME LOCATIONS AFFECTED
   PIOCHE
   URSINE
   PANACA
   ATLANTA

*  AT 520 PM RADAR INDICATED VERY STRONG THUNDERSTORMS OVER
   NORTHEAST LINCOLN COUNTY. A SPOTTER EIGHT MILES NORTH OF
   PIOCHE HAS REPORTED OVER AN INCH OF RAIN DURING THE PAST
   HOUR. THE THUNDERSTORMS WERE MOVING SLOWLY TO THE EAST AT
   10 MPH.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. PIF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:20 PM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM PDT, 3 hours 10 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
220 PM PDT SUN AUG 30 1998

SYNOPSIS...LOW LEVEL MOISTURE WILL REMAIN ACROSS THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT THROUGH THE EARLY PART OF THIS WEEK. THIS
WILL RESULT IN A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THE SAME TIME...A RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE AREA KEEPING TEMPERATURES WARMER THAN NORMAL.

DISCUSSION...SATELLITE AND RADAR DETECTING ISOLATED/SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. THUNDERSTORMS HUGGING CLOSE TO
THE HIGHER TERRAIN CURRENTLY WITH ANVIL BLOWOFF STREAMING TO THE
EAST-SOUTHEAST. LOCALLY HEAVY RAIN GREATEST POTENTIAL AND CONTINUALLY
MONITORING POSSIBLE NEED FOR ADVISORY OR WATCH. SHORT WAVE TROUGH
MOVING INTO THE NORTHERN GREAT BASIN ADDING ADDITIONAL LIFT TO EAST
CENTRAL NEVADA. DYNAMICS FROM SHORT WAVE SHIFT EAST MONDAY BUT LOW
LEVEL MOISTURE AND COOLER AIR ALOFT WILL PRODUCE ANOTHER DAY OF
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS. HIGH CENTER RETROGRADES
OFF THE WEST COAST TUESDAY WITH DRIER/WARMER AIR ALOFT SPREADING BACK
INTO THE NORTHWEST PORTION OF THE FORECAST AREA. THIS ONLY TREND I
COULD LATCH ONTO SO SHOWING AM SCALING BACK AREAL COVERAGE ON
TUESDAY. MEDIUM RANGE MODELS OFFERING ANY NUMBER OF SOLUTIONS. BUT
WILL BRING DRYING TREND ALL THE WAY INTO SOUTHERN NEVADA THURSDAY AND
FRIDAY. LAS 3221. PIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:34 PM PDTSevere Thunderstorm WarningVEFClark, Nye61 min
Aug 30, 7:25 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 30, 7:41 PM PDTSevere Thunderstorm WarningVEFClark, Nye104 min
Aug 30, 10:06 PM PDTSevere Thunderstorm WarningVEFClark39 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.